Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

What does the bible say (if anything) about taking antidepressants?

I know it doesn't say anthing about the actual word "antidepressants" but is there anything in the bible that indicates that they are bad? I was taking zoloft for the last 2 yrs & stopped a month ago because I want to try dealing with my depression the natural way.. with supplements & exercise. But im starting to get very emotional & edgy & im also going through a bad break up with my S/O?? What should I do in this situation?

Answer Question
 
Anonymous

Asked by Anonymous at 10:19 AM on Aug. 5, 2009 in Religion & Beliefs

Answers (10)
  • I think if you need antidepressants then you should take them. I think exercise and supplements could help when you are also dealing with a counselor, but alone they wont fix the problem. You should stay on the meds and talk with a counselor so you will have support when getting off the meds if you and health care professional believe that is what is best for you.
    ria7

    Answer by ria7 at 10:21 AM on Aug. 5, 2009

  • NO, there is absolutely nothing in the Bible that would prohibit someone from taking Anti-Depressants and please don't ever let anyone make you feel otherwise.

    Could Depression be an affliction of the Devil as some people claim? Sure. But the Devil is not omnipotent or omnipresent. I try not to give him too much credit for anything. Sometimes things are just medical conditions that need medical attention.

    Is Depression learned and can it be controled through Cognitive-Behavioral therapy and other natural methods? Absolutely! And I recommend people go that route whether by itself or in addition to medication.

    Is Depression an actual physical, medical condition caused by an imbalance in your nervous system that may need medication to stimulate a restoration of that balance? Yes, many times it is.

    (cont.)
    NovemberLove

    Answer by NovemberLove at 10:34 AM on Aug. 5, 2009

  • God has given us counselors and physicians the knowledge of how his wonderful creation, the human body, works (or at least how much of it works!). He has given bears their claws, wolves their teeth, birds their feathers and humans their intelect and reason! It is very natural for us to use our brains and science to solve our problems.

    I say this because I do not want people to sit drown in Depression, passing off lifeboats that God pushes their ways because the lifeboats aren't what they're looking for. Doctors, therapists and sometimes even medication are tools that God can use to bring about healing. He set all things in order, even science!

    I will say a prayer for you. Pray that God brings you to a decision about the best thing for you to do for your psychological health. Talk to your doctor. Keep faith in God, trust him and ask him to make you whole.

    Peace be with you!
    NovemberLove

    Answer by NovemberLove at 10:37 AM on Aug. 5, 2009

  • ((OP))

    (NovemberLove). Thank you sooo much. Your reply was a breath of fresh air. I feel like the wait of the world is on my shoulders right now & when I pray to God it doesn't seem to help at all! The zoloft does make me feel less anxious & edgy & I can think much clearly when Im taking it, but at the same time I feel like Im not really being "me" because it alters the way i would normally think without it. Anyway, thank you again & your prayers are very much appreciated.
    Anonymous

    Answer by Anonymous at 10:43 AM on Aug. 5, 2009

  • Going off anti-depressants at the same time as you are breaking-up with your SO is not a good idea. Please see your health care provider about starting back on them, and to get a referral to a counselor. Someone else mentioned Cognitive Behavior Therapy (CBT) and I whole-heartedly believe in that. Try to find a counselor who will do CBT with you. It helps you to catch yourself in disordered, unproductive thinking patterns, and change to realistic viewpoints. It has worked wonders in my life WITH anti-depressant medication as well.
    Anonymous

    Answer by Anonymous at 10:44 AM on Aug. 5, 2009

  • I am anon10:44 and I just read what you said about Zoloft not making you feel like yourself. I suggest you ask your doctor about switching to Lexapro. I personally prefer it to Zoloft. I feel like myself on Lexapro. Zoloft had a couple side effects that I didn't like, but Lexapro is much better, for me at least. Good luck.
    Anonymous

    Answer by Anonymous at 10:46 AM on Aug. 5, 2009

  • You're welcome OP. I am glad that you are able to identify when a medication is making you feel abnormally! Not all anti-depressants work the way that they're supposed to with everone's body and you might have to try a few different kinds (give each one a few weeks unless they make you feel worse) before you find one that works for you. I am a huge supporter of using natural methods of relaxation and whatever herbs and techniques your doctor/therapist might recommend but sometimes medication is just necessary! You don't have to feel like following doctor's advice is forsaking faith in God. I was once told by my mother (who knows better now) "if you truly had the joy of the Lord, you wouldn't be sad" (I've struggled with Chronic Depression). Honestly, that's like saying "if you believed in God, you'd never get a cold." Illnesses are illnesses and they're a part of our imperfect world and need medical attention! :-)
    NovemberLove

    Answer by NovemberLove at 10:47 AM on Aug. 5, 2009

  • You don't have to feel like following doctor's advice is forsaking faith in God. I was once told by my mother (who knows better now) "if you truly had the joy of the Lord, you wouldn't be sad" (I've struggled with Chronic Depression). Honestly, that's like saying "if you believed in God, you'd never get a cold." Illnesses are illnesses and they're a part of our imperfect world and need medical attention! :-)


    I totally agree with November Love on this.  For instance, many diabetics need help with medication to control their diabetes.  There is nothing wrong with taking medication under a physician's care.

    Anonymous

    Answer by Anonymous at 11:55 AM on Aug. 5, 2009

  • I am so glad to see the responses here. Too many Christians treat depression as a sin. It is no more a sin than having diabetes is. Depression is a real medical condition that affects our emotions. Can there be a spiritiual component sure. But why do we need to divide our problems into catagories? Treat the physical condition and that will help with the emotional, and the spiritual if there is a problem there.
    I say this from personal experience, well Dh's personal experience. He has MS. One of the effects of the disease is depression. We didn't recognize it right away, because his comes out as anger. Now he was never violent, just really grouchy. If it were possible for a man to have pms that's what it was like. It affected his spiritual life, he wanted nothing to do with church. He didn't want to write songs. When he got on the prozac, within about a week I had my husband back.
    teamquinn

    Answer by teamquinn at 12:29 PM on Aug. 5, 2009

  • Hi OP, I agree with NL and Teamquinn. If this was just a spiritual problem then the medication would not make you feel any better!!! Demons don't go away because you are taking a pill.

    You do what works best for you. I used to take antidepressants for fibromyalgia and i personally didn't like how they work with my body (I started hearing voices, LOL), PLUS they didn't help my symptoms, so I stopped taking them and went the natural path. Find what works for you, if another one works better take it, if the natural path works long term do that, but if you need Zoloft right now take it. It might even be temporary as our hormones shift every few years.

    Of course there are side effects to consider with any treatment. But if you are concerned about it being sin issue; I don't think it is.

    IMPO, we should stay away from narcotics, but Zoloft is not a narcotic. Just watch for suicidal thoughts. God bless you : )
    Cinnamon-mom

    Answer by Cinnamon-mom at 1:26 PM on Aug. 5, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.